Wyoming, 2001

Tornado in Wyoming, July 10, 2001

July 10, 2001 · NWS RIW · 1 event in 1 county or zone

Path length, width, Fujita number, exact location are all estimates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Path length, width, Fujita number, exact location are all estimates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 10, 1:30 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 10, 1:30 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT TUE JUL 10 2001

WV SATL LOOP SHOWS SOME DISTINCT WX FEATURES MOVG THRU THE ROCKIES
AND WRN U.S.  MODELS SEEM OK WITH THE WV MOVG N THRU THE ROCKIES.
ONE FRTHER W SEEMS TO BE POORLY HANDLED BY ETA/AVN BUT THIS FEATURE
NOT LIKELY TO BE A FACTOR IN CWA WX OUTCOME TNGT. WL USE SATL PICS
FOR FIRST PD PCPN COVRG AS CONVCTN FIRES UP. LEANING TWD SCT LWR
ELEVTNS AND LIKELY MTNS. LOW TEMPS NOT FAR FM PREV NT DUE TO HI
DEWPTS. ON WED THE FLOW IS PROGD MORE WSW IN THE 700-500MB LAYER DUE
TO CIRCULTN OVR MT. STILL PLENTY OF MSTR ARND SO WOULD EXPECT SCT
POPS MTNS AND LOW SCT POPS LWR ELVTNS. NOT MUCH CHG IN HI TEMPS FM
TDY DUE TO CLDS/PCPN. WL KEEP LOW EVE POPS IN WED NT WITH MILD LOWS.
ON THU ETA BRINGS SSW FLO BACK INTO CWA WITH AVN MORE WSW DUE POSTN
OF UPR HI IN NEW MEX VS ETA UPR HI POSTN FRTHER E. THUS ETA WETTER
THAN AVN AND WL USE PERSISTENCE AND SIDE WITH ETA. EXPECT HIGHS THURS
CLOSE TO WED. IN EXTNDD MRF/EC CLOSE TO PREV ONES. BIGGEST CHG IS THE
UPR LOW FORMATION OVER WA/OR AREA SUN NT INTO EARLY NEXT WEEK. THIS
AS ELONGATED UPR HI SETTLES INTO NM/AZ. THIS PUTS WY IN SW FLO VS SSW
FLOW. SOME DRYING HINTED FOR SAT BUT DOES HANG ON TO MSTR CENT/E CWA.
THEN IT SEEMS THINGS TRY TO DRY OUT FOR SUN/MON. WL KEEP MODRY FCST
SUN-TUE THINK UPR LO ADVANCEMENT FOR TUE TOO FAST AND WL NOT PLAY
COOLING INTO CWA TUE.

.RIW...NONE

AR@

In the hours before

Special weather statement, Jul 10, 9:37 AM MST, 4 hours 8 minutes before
WYZ001>020-022>028-102330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1037 AM MDT TUE JUL 10 2001

THE SEVERE WEATHER POTENTIAL IN WESTERN AND CENTRAL WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

DISCUSSION...A VERY MOIST AIRMASS IS IN PLACE OVER CENTRAL AND
WESTERN WYOMING TODAY.  WITH AFTERNOON HEATING...THE AIRMASS
OVER MOST OF THE AREA WILL BECOME QUITE UNSTABLE.  THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON AND EVENING WITH HEAVY RAIN BEING THE
GREATEST THREAT.  IN ADDITION...DAMAGING WIND AND HAIL IS A THREAT IN
JOHNSON AND NATRONA COUNTIES.  RAINFALL AMOUNTS BETWEEN 1 AND 2
INCHES IS POSSIBLE WITH THE STRONGEST STORMS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING...

FREMONT...HOT SPRINGS...PARK...JOHNSON...LINCOLN...NATRONA...
SUBLETTE...SWEETWATER...TETON...WASHAKIE...BIG HORN

WCJIN-WYNW-WYSW-WYNE
AR
Special weather statement, Jul 10, 12:44 PM MST, 1 hour 1 minute before
WYZ001>020-022>028-102045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
144 PM MDT TUE JUL 10 2001

...THUNDERSTORMS BLOSSOMING OVER WEST AND CENTRAL WYOMING...

AT 140 PM MDT...DOPPLER RADAR SHOWED THUNDERSTORMS BEGINNING TO
FIRE UP OVER MUCH OF WESTERN AND CENTRAL WYOMING.  THIS ACTIVITY IS
EXPECTED TO INCREASE RAPIDLY AS THE AFTERNOON PROGRESSES.  THE MAIN
THREATS FROM THESE STORMS WILL BE LIGHTNING AND HEAVY DOWNPOURS.

IF YOU ARE INVOLVED IN OR PLAN OUTDOOR ACTIVITIES THIS AFTERNOON...
BE PREPARED FOR APPROACHING THUNDERSTORMS.  AVOID MAKING YOURSELF A
TARGET FOR LIGHTNING...ESPECIALLY ON OPEN WATER OR EXPOSED HIGH
TERRAIN.

AEM
WCJIN-WYNW-WYNE-WYSW

The radar

The Riverton/Lander radar (KRIW), 197 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lincoln

When
July 10, 1:45 PM MST to 1:55 PM MST
Where
Lincoln County, 10 mi E of Opal
Rating
F1
Path length
5 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
41.767, -110.117

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyThe tornado archive for Wyoming, 2001Warnings in Wyoming, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259678.